Alert archive / Mississippi / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 274, NWS Mobile, AL

November 24, 2008Greene County, Perry County, Wayne County, Mississippi

NWS Mobile, AL issued this severe thunderstorm warning at Nov 24, 2008, 2:18 PM CST for Greene County, Perry County, Wayne County, Mississippi. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 24, 2008, 2:18 PM CST (20:18 UTC)
Expired
Nov 24, 2008, 3:15 PM CST
In force
57 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon

Counties Greene County, MS, Perry County, MS, Wayne County, MS

The radar

The Mobile radar (KMOB), 102 km from the middle of the area, began a volume at 20:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 8.3 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2008-11-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2008-11-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 205 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1045 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
205 m²/s²
0-3 km storm-relative helicity
187 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMOB 242018
SVRMOB
MSC041-111-153-242115-
/O.NEW.KMOB.SV.W.0274.081124T2018Z-081124T2115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
218 PM CST MON NOV 24 2008

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN GREENE COUNTY IN SOUTHEAST MISSISSIPPI...
  NORTHERN PERRY COUNTY IN SOUTHEAST MISSISSIPPI...
  THIS INCLUDES THE CITY OF NEW AUGUSTA...
  SOUTHERN WAYNE COUNTY IN SOUTHEAST MISSISSIPPI...

* UNTIL 315 PM CST

* AT 212 PM CST...THE NATIONAL WEATHER SERVICE INDICATED A LINE OF
  SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS OVER 60   
  MPH. THESE STORMS WERE ALONG A LINE EXTENDING FROM 11 MILES WEST   
  OF STRENGTHFORD TO 8 MILES NORTHWEST OF TALLAHALA TO 17            
  MILES WEST OF TALLAHALA...MOVING EAST AT 45 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  STRENGTHFORD BY 225 PM CST...
  TALLAHALA AND RUNNELSTOWN BY 230 PM CST...
  RHODES AND MULBERRY BY 235 PM CST...
  CLARA BY 240 PM CST...
  MAHNED AND RICHTON BY 245 PM CST...
  WINGATE AND NEW AUGUSTA BY 250 PM CST...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 3143 8914 3144 8913 3144 8893 3167 8893
      3162 8849 3132 8849 3105 8871 3122 8915
TIME...MOT...LOC 2018Z 284DEG 37KT 3157 8899 3146 8915
          3138 8935

$$
1 follow-up statement
000 
WWUS54 KMOB 242040
SVSMOB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
240 PM CST MON NOV 24 2008

MSC041-111-153-242115-
/O.CON.KMOB.SV.W.0274.000000T0000Z-081124T2115Z/
PERRY MS-GREENE MS-WAYNE MS-
240 PM CST MON NOV 24 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM CST
FOR SOUTHERN WAYNE...NORTHWESTERN GREENE AND NORTHERN PERRY
COUNTIES...

AT 238 PM CST...THE NATIONAL WEATHER SERVICE CONTINUED TO INDICATE A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS OVER
60 MPH. THESE STORMS WERE ALONG A LINE EXTENDING FROM STRENGTHFORD 
TO MULBERRY TO RUNNELSTOWN...MOVING EAST AT 45 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  WINGATE AND RICHTON BY 245 PM CST...
  CLARA...FERGUSON...SMITHTOWN AND PIAVE BY 250 PM CST...
  KITTRELL...BEAUMONT AND SAND HILL BY 255 PM CST...
  CHICORA BY 300 PM CST...

IN ADDITION TO HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND 
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY 
LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU 
CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

LAT...LON 3143 8914 3144 8913 3144 8893 3167 8893
      3162 8849 3132 8849 3105 8871 3122 8915
TIME...MOT...LOC 2040Z 284DEG 37KT 3158 8882 3141 8885
          3134 8905

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 24, 1:30 PM CST, 48 minutes earlier.

Area forecast discussion, Nov 24, 1:30 PM CST, 48 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MOBILE AL
130 PM CST MON NOV 24 2008

.UPDATE...FORECAST WAS UPDATED TO DELAY BRINGING RAIN IN HERE UNTIL
LATER THIS AFTERNOON AND AS A RESULT HIGHS WERE ABLE TO QUICKLY RISE
INTO THE LOWER 70S. LINE OF SHOWERS AND THUNDERSTORMS WILL ENTER
SOUTHEAST MISSISSIPPI SHORTLY AND THEN MOVE ACROSS SOUTHWEST ALABAMA
THROUGH THE LATE AFTERNOON AND EARLY EVENING HOURS. THE SEVERE
WEATHER THREAT REMAINS LOW...BUT SOME OF THE STORMS ARE PRODUCING
FREQUENT LIGHTNING AND COULD PRODUCE WIND GUSTS OF 35 TO 40 MPH AS
THEY MOVE ACROSS. RAINFALL AMOUNTS WILL REMAIN LIGHT...GENERALLY
LESS THAN ONE HALF INCH IN MOST SPOTS. A FEW AREA THAT SEE A
STRONGER STORM COULD SEE RAINFALL AMOUNTS NEAR AN INCH. /13
&&

.AVIATION 18Z ISSUANCE...WEATHER CONDITIONS WILL CONTINUE TO
DETERIORATE THROUGH THE AFTERNOON AS A LINE OF SHOWERS AND
THUNDERSTORMS MOVE ACROSS THE REGION. SEVERAL HOURS DURING THE LATE
AFTERNOON AND EARLY EVENING COULD SEE CEILINGS REACH IFR OR LIFR IN
AND NEAR THUNDERSTORMS. A SOUTHERLY WIND WILL BECOME NORTHERLY
BEHIND THE COLD FRONT BETWEEN 00Z AND 02Z THIS EVENING. THE SKIES
WILL ALSO CLEAR QUICKLY DURING THE EVENING HOURS BEHIND THE FRONT.
/13

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...FIRE WEATHER WATCH FROM 11 AM TUESDAY TO 5 PM TUESDAY FOR THE
     FOLLOWING ZONES: COASTAL ESCAMBIA...COASTAL OKALOOSA...
     COASTAL SANTA ROSA...INLAND ESCAMBIA...INLAND OKALOOSA...
     AND INLAND SANTA ROSA.

MS...NONE.
GM...NONE.
&&
Hazardous weather outlook, Nov 24, 2:02 PM CST, 16 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MOBILE AL
202 PM CST MON NOV 24 2008

ALZ051>064-FLZ001>006-GMZ630-650-655-670-675-MSZ067-075-076-078-
079-251230-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE-
LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA-
COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-MOBILE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-WAYNE-PERRY-
GREENE-STONE-GEORGE-
622 AM CST MON NOV 24 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ALABAMA...SOUTHWEST ALABAMA...THE COASTAL WATERS OF ALABAMA AND
NORTHWEST FLORIDA...NORTHWEST FLORIDA AND SOUTHEAST MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT

A LINE OF SHOWERS AND THUNDERSTORMS WILL MOVE FROM WEST TO EAST
ACROSS SOUTHEAST MISSISSIPPI AND PORTIONS OF SOUTHWEST ALABAMA THIS
AFTERNOON...AND SOUTH CENTRAL ALABAMA AND THE WESTERN FLORIDA
PANHANDLE TONIGHT.  THERE IS A SLIGHT RISK OF SEVERE STORMS OVER
SOUTHEAST MISSISSIPPI AND PORTIONS OF SOUTHWEST ALABAMA TODAY AS THE
LINE OF STORMS MOVES THROUGH.  THE PRIMARY HAZARD WITH THE SQUALL
LINE WILL BE LOCALIZED WINDS OF 45 TO 55 MPH AND BRIEF HEAVY RAINS.
AN ISOLATED SEVERE THUNDERSTORM ALONG THE LINE CANNOT BE RULED
OUT...AND THESE STRONGER SEVERE STORMS COULD PRODUCE DAMAGING WINDS
TO AROUND 60 MPH BRIEFLY.

THE INTENSITY OF THE STORMS ALONG THE LINE WILL WEAKEN SOMEWHAT AS
IT MOVES EAST ACROSS SOUTH ALABAMA AND THE WESTERN FLORIDA PANHANDLE
IN THE EARLY EVENING HOURS.

THIS STRONG COLD FRONT WILL THEN MOVE ACROSS THE COASTAL WATERS
TONIGHT...BRINGING INCREASING WINDS AND BUILDING SEAS. THIS WILL
CREATE A MODERATE IMPACT TO SMALL VESSELS OPERATING ON THE COASTAL
WATERS THROUGH TUESDAY MORNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ANOTHER STRONG COLD FRONT MOVING ACROSS THE COASTAL WATERS OVER THE
WEEKEND WILL BRING INCREASING WINDS AND BUILDING SEAS. THIS WILL
LIKELY CREATE A MODERATE IMPACT TO SMALL CRAFT OPERATING ON THE
COASTAL WATERS ON SUNDAY.

.SPOTTER INFORMATION STATEMENT...

EMERGENCY MANAGEMENT AND STORM SPOTTER ACTIVATION FOR LOCALIZED
SEVERE STORMS OVER SOUTHEAST MISSISSIPPI AND PORTIONS OF SOUTHWEST
ALABAMA MAY BE REQUIRED THIS AFTERNOON AND EARLY EVENING.

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 24, 3:09 PM CSTSevere Thunderstorm WarningMOBGreene, Perry, Wayne36 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.